Q: I used to take naproxen for the pain of a gout flare-up, but now I hear it can cause a problem with my Coumadin.
Is there any safe anti-inflammatory medication that can be taken with Coumadin to help with the intense pain caused by gout flare-ups? Are there any natural anti-inflammatory supplements or foods that might help?
A: Warfarin (Coumadin) is an anticoagulant medicine that reduces the risk for blood clots. Drugs like naproxen or other NSAID pain relievers (celecoxib, diclofenac, ibuprofen, meloxicam, etc.) can add to the anti-clotting effect and increase the risk of bleeding.
Adding to the danger of this combination, NSAIDs often damage the lining of the digestive tract. Even a tiny ulcer could bleed dangerously when warfarin is being taken.
Many people report that tart cherries or cherry juice (Montmorency) can be helpful for gout flare-ups (BMC Complementary and Alternative Medicine, March 1, 2016). We could find no research on interactions between cherries and warfarin. If you decide to try cherries, make sure you have your blood tested on a regular basis.
Q: I read in your column about a drug recall of metoprolol succinate made in India in 2015. The first time I ever took a tablet of generic metoprolol succinate, I landed in the hospital. The bill for that one day was $26,000. I am certainly paying more attention now to what my new doctor is prescribing!
A: We have heard from many readers of this column that some versions of the generic form of the heart medicine Toprol-XL (metoprolol) do not work as well as expected. One person wrote:
“I currently take a generic metoprolol made in India. I have been taking generics for years, but this latest batch seems bad! My blood pressure has been running 10 to 20 points higher than normal. Today it was even higher, and my heart rate was faster. Doubling the dose didn’t help much.”
A faster heart rate is a tipoff that this generic is not what it should be. Beta blockers like atenolol, metoprolol and propranolol almost always slow the pulse. If heart rate goes up, there is a good chance that there is a problem with the medication.
In the past few years, the Food and Drug Administration has scolded many of the largest generic manufacturers in India for data manipulation or faulty quality control during manufacturing. As a result, some consumers have lost confidence in generic drugs manufactured abroad.
Q: Several years ago, I took azithromycin for a severe lung infection. It didn’t quite go away, so I was prescribed a second round of the antibiotic.
After that, I never had an asthma attack again. I had suffered with breathing problems for more than 20 years. This result seems like a miracle to me.
A: Dr. David Hahn has found that some cases of wheezing that have been diagnosed as asthma may be caused by an infection with Chlamydia pneumoniae. This elusive microbe is vulnerable to antibiotic treatment with azithromycin.
Hahn has written a book with details about this approach: “A Cure for Asthma? What Your Doctor Isn’t Telling You – and Why.” It is published by People’s Pharmacy Press and can be found at PeoplesPharmacy.com.
Scientists in Australia and Japan have recently published a study showing that infection with C. pneumoniae early in life can cause permanent reduction of lung function and more severe allergic airway disease (aka asthma) later in life (American Journal of Respiratory Cell and Molecular Biology, April 2016).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”